Top of the pageActionset
Anaphylaxis is a severe allergic reaction. If you have had a severe allergic reaction in the past, you know how frightening it can be. Symptoms of breathing problems, nausea or vomiting, itching, and swelling can come on quickly and become life-threatening. Giving yourself an epinephrine shot can slow down or stop an allergic reaction. That's why it is important to have epinephrine with you at all times and to know the right way to use it. It could save your life someday.
How do I give the shot?
- First, be sure you know which end of the epinephrine shot injector is the tip and which end is the top. Grasp the injector in one fist with the tip pointing down. Do not touch the tip.
- With the other hand, pull off the cap.
- Hold the tip close to your outer thigh. Swing and jab the tip firmly into your outer thigh. Jab through clothing if you must, but bare skin is best. The injector should go straight into your skin, at a 90-degree angle to your thigh. Do not give the shot into a buttock or a vein.
- Keep the injector in your outer thigh for 10 seconds. Note: It is normal for most of the liquid to be left in the injector. Do not try to inject the remaining liquid.
- Remove the injector, and place your hand on the area where the medicine entered your skin. Rub the area for about 10 seconds.
- Put the used injector, needle-end first, into the storage tube that comes with your injector. Do not bend the needle. Screw on the cap of the storage tube. Bring the used injector with you to the emergency room.
The shot does not replace the need to be seen by a doctor. After giving yourself a shot, seek emergency care. Symptoms of a severe allergic reaction can return or get worse after an epinephrine shot.
You should feel the effects of the medicine almost right away. These may include a rapid heartbeat and nervousness as well as improved breathing. The benefits of the shot usually last 10 to 20 minutes.
In some severe cases, you may need to give a second shot. Your doctor will explain when a second shot is needed. Make sure you understand, and ask questions if you are not sure. Too much epinephrine can cause serious side effects, such as trouble breathing.
Current as ofJune 27, 2018
Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine
Brian O'Brien, MD, FRCPC - Internal Medicine
Adam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
Rohit K. Katial, MD - Allergy and Immunology
Current as of: June 27, 2018